Upper Gastrointestinal Bleeding Due to a Peptic Ulcer.
N Engl J Med. 2016 Jun 16;374(24):2367-2376
Authors: Laine L
Key Clinical Points Upper Gastrointestinal Bleeding Gastrointestinal bleeding is the most common cause of hospitalization due to gastrointestinal disease in the United States. Peptic ulcers, primarily due to Helicobacter pylori infection and the use of nonsteroidal antiinflammatory drugs (NSAIDs), are the most common cause of upper gastrointestinal bleeding. In patients with upper gastrointestinal bleeding, tachycardia (heart rate, ≥100 beats per minute), hypotension (systolic blood pressure, ≤100 mm Hg), age older than 60 years, and major coexisting conditions are associated with increased risks of further bleeding and death. Patients with bleeding ulcers due to H. pylori infection should receive treatment for this infection and, after eradication is confirmed, discontinue antisecretory medications. Patients with bleeding ulcers due to NSAIDs other than low-dose aspirin should discontinue NSAIDs; if NSAIDs must be resumed, a cyclooxygenase-2 (COX-2)-selective NSAID plus a proton-pump inhibitor should be used. Patients with bleeding ulcers due to low-dose aspirin taken for secondary cardiovascular prevention should resume the use of aspirin within 1 to 7 days after bleeding stops.
PMID: 27305194 [PubMed - as supplied by publisher]